Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing meds to prevent side-effects
Sep 6, 2001

Hi there,

Great site and I recommend it frequently. I was diagnosed as HIV positive just over 4 years ago and started on therapy right away. At that time viral load was 12,500 and CD4 was around 700. I was started on D4T, 3TC and Nevirapine and have done well on it being undetectable with good CD4. I have been reading that there is a possibility of increased lipoatrophy/lipodystrophy on the "D" drugs and wondered if there would be any concern switching to something else, like Combivir? My GP has suggested this should be OK or that I could come off meds entirely for awhile if I wanted, but I don't feel comfortable with this and prefer to stay on. (Main reason - I am still sexually active and my exposure was a result of a broken condom, so I figure an undetectable viral load is less risk to someone else if an accident were to happen.) I guess I am just looking for some reassurance from another expert.

Cautious in Vancouver

Response from Dr. Cohen

Well, the short answer is, if only we knew what to do to prevent lipodystrophy...

As you have read there are concerns about certain meds having a higher risk than others. It first appears that within the categories of body shape changes, there are two general different directions things take - one is fat loss, mainly in the face, arms and thighs, while there is also fat gain, mainly in the abdomen. There is also fat gain in the breast tissue of women more than men, and behind the neck. Now, one generalization that seems to come through is that these two directions may be related to different drugs and different drug classes. It appears that fat loss may be more related to nucleoside antivirals (AZT, d4T, 3TC, ddI, ddC, abacavir), while fat gain (at least in the abdomen) is more related to the protease inhibitors. It remains less clear how to account for the fat gain behind the neck except that this too may be more an effect of nucleosides, and the breast tissue changes similarly may be more nucleosides but we are less clear on this. And so far, no one has been able to show a negative impact of the nonnucleosides on either of these concerns.

Now within these drug classes, there likely are differences between the drugs themselves in their risk of seeing such events. The problem is that the info we have so far is still less than precise in defining if there are such differences. While you apparently have read information about the higher risk of "d" drugs (and perhaps the most has been written about d4T) at least one recent study showed that the risk of lipoatrophy (fat loss) was the same on d4T and AZT. And at least one other has shown similar outcomes. So when there are differing conclusions, it suggests we are still learning how to truly explain what we're seeing. However, one recent study did help to confirm that both AZT and D4T are potentially involved - since in this study, when these were stopped, the lipoatrophy appeared to reverse, or improve.

The problem is, we are as yet unsure where to go to minimize the risk while still on treatment since in the reversal study I mentioned, all they did was stop a med - and HIV came back as a result. What we lack is some proven "rank ordering" of which ones are safest on this issue. While we can guess, we are just guessing. And we sometimes guess wrong - so research goes on.

Now it is fair to point out that one study we did of those taking just protease inhibitors had less lipoatrophy that those who added nucleosides. The group did have some fat increase in the abdomen, however. So one alternative is, if fat loss is the primary concern, to consider a PI based regimen without nucleosides, using either PIs alone, or with a nonnucleoside (Sustiva and Viramune for example).

And a third option, now being studied in Europe is to switch back and forth. One approach they are using is switching from combinations using either a PI or a nonnucleoside, and switching the nucleoside backbone as well from AZT/3TC to d4T/ddI as well - back and forth about every three months. Since most of the meds have their risk, another way to minimize the risk from any one med is to use them for shorter time periods, and switching as done here. As this study is small and still in the first year, it is far too soon to know if this will work - but it is another idea.

The last idea being studied is, as you mention, to stop. You cite one reason why some would choose not to do this - given increased risk of HIV transmission. And again, we lack info to prove that stopping will ultimately prevent this. But as most of the research suggests that the meds are involved, work continues with this approach as well to see if interruptions allow reversals for those considering this approach.

Now, since the nonnukes are least involved it is tempting to define a regimen using only these - but sadly this can't yet be done - since so far most of the research suggests that we can only use one at a time. And while there is some research using two of these, ultimately they need to be paired with either the nucleosides or the PIs - so we still need to figure this out.

Finally just a comment on your willingness to continue meds in order to protect others - it is a commendable motivation. Certainly there are other ways to be sexually active and minimize risk to partners while off meds - but your stance is one that is increasingly discussed as yet another way to eventually one day control this epidemic...



Previous
St Johns Wort with Wellbutrin
Next
treatment interuption

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement